Colorado, 2022

Hail and Damaging Wind in Colorado, June 5, 2022

June 5, 2022 · NWS PUB · 13 events in 3 counties and zones

Numerous strong to severe thunderstorms began to develop just north of the region mid-afternoon on June 5th. As the storms pushed southward they encountered much more unstable air, better moisture, and stronger shear, leading to several storms producing large damaging hail and wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Numerous strong to severe thunderstorms began to develop just north of the region mid-afternoon on June 5th. As the storms pushed southward they encountered much more unstable air, better moisture, and stronger shear, leading to several storms producing large damaging hail and wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 5, 2:46 PM MST, 10 minutes earlier.

Area forecast discussion, Jun 5, 2:46 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
346 PM MDT Sun Jun 5 2022

.SHORT TERM...(This evening through Monday)
Issued at 345 PM MDT Sun Jun 5 2022

Key Messages:

1) Lingering severe risk over the far eastern plains tonight with 1
to 2" diamter (with locally larger stones), 60 mph winds, and a non-
zero chance at a landspout.

2) Lingering high based showers producing gusty winds up to 45 mph
will last through around sunset tonight.

3) Strong to severe thunderstorms are possible Monday afternoon,
primarily over the Palmer Divide and the far eastern plains. Main
hazards over the Palmer Divide will be 1" hail and 60 mph winds and
the far eastern plains will be 1 to 2" hail, 60 mph winds, and an
isolated tornado possible.

Tonight and Tomorrow:

Lingering high based showers with gusty outflow winds is expected to
last through around sunset across the eastern mountains and the I-25
corridor. Wind gusts to around 30 to 40 mph are possible under the
strongest downdrafts. The severe risk should be coming to an end
over the eastern plains by around the start of the short term
forecast period (6PM), but if storms are still around there is a
large hail risk with the primary hail size being 1 to 2" in diameter
with some locally larger stones. The low-levels continue to be moist
across the southeastern plains with Td values remaining near 60F.

Dry conditions are expected overnight with temperatures in the 50s
to near 60 over the eastern plains and the 40s to low 50s over the
mountains valleys.

Another round of severe weather is possible tomorrow afternoon. The
overnight MCS located over the Kansas will push back low level
moisture and as daytime heating occurs the diurnal upslope flow
regime will develop. Though there is not a uniform area of CAPE
values greater than 1000 J/kg, there is a widespread area over
values near 1000 J/kg. As storms develop I believe there will be a
lot of mesoscale interactions between cold pools and gust fronts
causing locally enhanced CAPE values and creating strong to severe
storms as they initiate. However, the areas that I am most concerned
about right now will northern El Paso County, which includes the
Palmer Divide, as well as the far eastern plains. Models have been
doing a fairly poor job resolving Td values and I think tomorrow is
no exception. The environment over the far eastern plains, according
to models, has around 800 to 1200 J/kg, however if the higher Td
values from the overnight MCS can hold, I think more realistically
the CAPE values will be more along the range of 1500 to 2000 J/kg.
Straight hodographs with a lack there of concavities on either side
will promote splitting storms with no preference to right or left
movers. This thinking aligns well with the Slight Risk Outlook over
the far eastern plains issued by the SPC.

Main hazards over the Palmer Divide will be 1 inch hail and 60 mph
winds, whereas the main hazards over the far eastern plains will be
1 to 2 inch hail with 60 mph winds (with some locally higher gusts
possible, and the non-zero chance at a tornado.

Near critical fire weather conditions are expected over the San Luis
Valley tomorrow afternoon, however wind gusts are not expected to
reach thresholds for long enough, therefore no fire weather
highlights will be issued.

.LONG TERM...(Monday night through Sunday)
Issued at 345 PM MDT Sun Jun 5 2022

Key messages:

1) Widespread strong to severe storms Monday night and Tuesday,
   with the potential for strong to severe storms again Wednesday.

2) Near-critical fire weather conditions for portions of the San
Luis Valley each day this week.

Monday night-Tuesday night...Ongoing strong to severe storms
across the southeast plains Monday night will continue to push east
into western Kansas overnight, with storm outflow progged to bring low
level moisture back into southeastern Colorado within low level
easterly flow early Tuesday morning. With that said, Tuesday continues
to look like a widespread severe weather day across southeast Colorado,
with low level easterly flow keeping stratus and low level moisture in
place through the morning and dew pts remaining in the 50s across the
plains through the afternoon. Model guidance continues to indicate
increasing westerly flow aloft as yet another short wave translates
east across the Rockies with bulk shear values increasing to around
50kts through the day Tuesday. The shear, combined with progged cape
of 2000-3000 j/kg suggests the potential for widespread supercells
producing large hail and damaging winds, along with possible tornadoes
across much of southeastern Colorado. Will likely see storms develop
across the eastern mts early in the afternoon, and push east across the
plains through the late afternoon and evening. Storms across the
eastern mountains could be strong as well, and will likely need to
monitor potential for flash flooding on area burn scars. The current
SPC Day 3 outlook indicates a marginal risk across the I-25 Corridor,
with a slight risk into the far southeast plains, and would not be
surprised if these areas are pushed westward in time. Further west, low
level moisture could possibly make it into the San Luis Valley Monday
night and early Tuesday morning, however, soundings indicate this would
mix out through the afternoon, with breezy westerly winds leading to
near critical fire weather conditions once again Tuesday afternoon and
early evening.

Wednesday and Thursday...Similar pattern continues across the region
for Wednesday and Thursday with the chances of storms across eastern
Colorado dependent on the amount convection the previous days/night and
the amount of low level moisture pushing back into southeast Colorado
through the late night and early morning timeframe. The potential for
strong to severe storms will also depend on the amount of shear and is
also dependent on the hard to time disturbances moving through the
continued westerly flow aloft across the Northern Tier. Current
projections indicate a cooler and potentially less unstable day across
the far southeast plains on Wednesday, with better chances of stronger
storms across the eastern mts and immediate adjacent plains Wednesday
afternoon, with better chances of more widespread storms on Thursday.
Time will tell.

Friday-Sunday...A warmer and dryer trend emerges into the weekend, as
upper level ridging looks to build across the Rockies through the
weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 345 PM MDT Sun Jun 5 2022

VFR conditions are expected over KALS, KCOS, and KPUB throughout the
forecast period. Gusty outflow from high based showers will continue
through around sunset tonight. Vicinity showers and thunderstorms
are expected over KCOS and KPUB tomorrow around 21Z for KCOS and 00Z
for KPUB. Gusty and erratic winds are expected with gust fronts
developing downstream of the thunderstorms. If a thunderstorm
develops over KCOS or KPUB IFR and LIFR conditions are expected.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKELLY
LONG TERM...MW
AVIATION...SKELLY
Hazardous weather outlook, Jun 5, 11:17 AM MST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1217 PM MDT Sun Jun 5 2022

COZ058>089-093>099-061830-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1217 PM MDT Sun Jun 5 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible across the far eastern plains
from 2 pm to 7 pm today. One or two storms could become severe
across Kiowa, Prowers and Baca counties. Hail ranging from 1 to 2
inches in diameter, with locally larger hail, and wind gusts over
60 mph will be the primary storm risks. However, an isolated
tornado can not be ruled out near the Kansas border.

Elsewhere, isolated high based showers and thunderstorms will be
possible across the Pikes Peak region and northern portions of the
Sawatch and Mosquito ranges.  The main risks will be lightning and
locally gusty winds up to 45 mph but little or no rainfall.

Near critical fire weather conditions will be possible across
southern portions of the San Luis Valley this afternoon and early
evening due to gusty winds and low relative humidity. However these
conditions are expected to remain brief and localized.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread strong to severe thunderstorms are possible across the
eastern plains Monday and Tuesday. The main hazards will be cloud
to ground lightning, strong wind gusts in excess of 50 mph, large
hail and possibly an isolated tornado. Area burn scars will also
need to be monitored closely for the risk of flash flooding.

Isolated to scattered afternoon and evening thunderstorms are
possible across the eastern mountains and plains for Wednesday
through Saturday. The main hazards will be cloud to ground
lightning and wind gusts to 40 mph.

Near-critical fire weather conditions are expected across
portions of the San Luis Valley Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the far eastern plains this afternoon.

SKELLY/27

The radar

The Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Kiowa

When
June 5, 2:56 PM MST to 2:57 PM MST
Where
Kiowa County, 9.69 mi N of Brandon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.590, -102.440

Spotter reported numerous 1 to 1.5 inch hailstones.

Hail, Kiowa

When
June 5, 3:21 PM MST to 3:22 PM MST
Where
Kiowa County, 0.88 mi NE of Brandon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.460, -102.420

Hail, Kiowa

When
June 5, 3:47 PM MST to 3:48 PM MST
Where
Kiowa County, 10.59 mi SSE of Chivington
Measured
1 in hail
Reported by
Public
Coordinates
38.290, -102.500

Hail, Prowers

When
June 5, 4:13 PM MST to 4:14 PM MST
Where
Prowers County, 5.31 mi WSW of Bristol
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.090, -102.400

Hail, Prowers

When
June 5, 4:15 PM MST to 4:16 PM MST
Where
Prowers County, 4.57 mi WNW of Granada
Measured
1.5 in hail
Reported by
Public
Coordinates
38.080, -102.390

Thunderstorm Wind, Prowers

When
June 5, 4:17 PM MST to 4:18 PM MST
Where
Prowers County, 0.54 mi W of Lamar Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -102.690

Hail, Kiowa

When
June 5, 4:35 PM MST to 4:36 PM MST
Where
Kiowa County, 0.88 mi NE of Brandon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.460, -102.420

Hail, Prowers

When
June 5, 4:40 PM MST to 4:41 PM MST
Where
Prowers County, 5.61 mi WSW of Bristol
Measured
1.9 in hail
Reported by
Trained Spotter
Coordinates
38.100, -102.410

Hail, Baca

When
June 5, 5:38 PM MST to 5:39 PM MST
Where
Baca County, 3.45 mi S of Two Buttes
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.520, -102.400

Hail, Baca

When
June 5, 5:44 PM MST to 5:45 PM MST
Where
Baca County, 2.3 mi ENE of Walsh
Measured
1.75 in hail
Reported by
Public
Coordinates
37.390, -102.240

Hail, Baca

When
June 5, 5:45 PM MST to 5:46 PM MST
Where
Baca County, 0.69 mi N of Walsh
Measured
2.75 in hail
Reported by
Public
Coordinates
37.390, -102.280

Hail, Baca

When
June 5, 5:57 PM MST to 5:58 PM MST
Where
Baca County, 1.49 mi NNE of Walsh
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.400, -102.270

Hail, Baca

When
June 5, 5:59 PM MST to 6:00 PM MST
Where
Baca County, 3.9 mi SE of Stonington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.260, -102.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040636, 1040637, 1040638, 1040659, 1040660, 1040682, 1040661, 1040664, 1040667, 1040669, 1040671, 1040674, 1040676.